Texas, 2021

Hail and Damaging Wind in Texas, June 2, 2021

June 2, 2021 · NWS SJT · 2 events in 2 counties and zones

Strong afternoon instability resulted in isolated to scattered thunderstorms. A few storms were severe across the Big Country and Concho Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong afternoon instability resulted in isolated to scattered thunderstorms. A few storms were severe across the Big Country and Concho Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 2:09 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 2, 2:09 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
309 PM CDT Wed Jun 2 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 2 2021

An upper trough remains over Texas, and little change in the
pattern is expected through Thursday. The outflow boundary (from
the MCS this morning over the Big Country) has stalled across the
central part of our area, and at mid-afternoon extended from
Sterling City to San Angelo to San Saba. Thunderstorms have
developed along/just north of this boundary in Sterling County and
just east of San Saba County. MLCAPE values in excess of 2000
J/kg and modest shear are supportive of some strong to severe
storms. Expect additional scattered storm development through the
afternoon. A recently issued Severe Thunderstorm Watch is in
effect for most of the central and southern parts of our area
until 9 PM CDT. With a moist environment, heavy rainfall and
localized flooding are possible where the storms occur.

Indications from some of the hi-res models are for a complex of
showers and thunderstorms to evolve over West Texas, and to move
east/southeast across our area after 11 PM and through the
overnight hours. The area most likely to be affected is south of
I-20 across our central and southern counties. Strong, gusty winds
will be possible along the leading edge of the overnight thunderstorm
complex, along with marginally severe hail. Heavy rain accompanying
the convection could cause some flooding, especially in areas
which have received heavy rainfall during the past several days.

On Thursday, scattered showers and thunderstorms will be possible,
especially during the afternoon and evening. Lows tonight will be
in the lower to mid 60s, with highs on Thursday in the upper 70s
to lower 80s.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 237 PM CDT Wed Jun 2 2021

Friday into the weekend, a weak upper low is progged to develop over
the southern part of our area into central Texas. With low-level
moisture remaining over the area, will have a continuation of
partly to mostly cloudy skies, and a possibility for mainly
afternoon and evening showers and thunderstorms. The higher rain
chances look to be in the southeastern part of our area. Little
change in temperatures is indicated with highs expected to be in
the upper 70s to lower 80s again Friday and Saturday.

On Sunday, the low is progged to open into a trough, with the
trough axis shifting over East Texas. May also have a disturbance
move over our area Sunday night in northwest flow aloft. Isolated
to scattered showers and thunderstorms will be possible, for
mainly the eastern half of our area Sunday and Monday.

A slow warming trend will begin early next week and continue
during the week. An upper ridge is progged to be over New Mexico
and Colorado, with north-northwest flow aloft over our area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Wed Jun 2 2021

VFR conditions prevail across the terminals early this afternoon.
As of 12 noon, a prominent outflow boundary extends from just
north of KBBD, to the KSJT terminal. Convection is expected to
develop along this boundary this afternoon, with additional
development farther south possible. Will include a TEMPO group
for TS at KSJT after 20Z, and VCTS across the remaining southern
terminals through early evening. Another round of convection may
move in from the northwest late this evening and overnight. For
now, will only include VCTS across the terminals due to timing/coverage
uncertainties. Winds will remain light the next 24 hours, outside
of any thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  79  62  80 /  50  40  20  30
San Angelo 	 62  81  62  82 /  60  40  20  30
Junction 	 63  80  63  80 /  50  70  30  60
Brownwood 	 62  78  62  80 /  40  60  20  50
Sweetwater 	 61  79  62  80 /  50  30  10  20
Ozona      	 63  79  63  80 /  60  50  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....19
AVIATION...24
Hazardous weather outlook, Jun 2, 1:36 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
236 PM CDT Wed Jun 2 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
236 PM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
tonight across the area south of Interstate 20, across central
and southern parts of West Central Texas. The main hazards are
large hail, damaging winds and dangerous lightning. Heavy rainfall
could cause localized flooding, especially in areas which have
received heavy rain during the past several days.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible each day, mainly during the
afternoon and evening hours. The higher chances for thunderstorms
will be in southeastern parts of West Central Texas. The main
hazards will be dangerous lightning and heavy rainfall, which may
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jun 2, 1:16 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
216 PM CDT Wed Jun 2 2021

TXZ064-065-022000-
Coke TX-Sterling TX-
216 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE AND NORTHERN
STERLING COUNTIES UNTIL 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling City, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sterling City and Broome.

LAT...LON 3208 10122 3204 10062 3171 10072 3189 10127
TIME...MOT...LOC 1915Z 283DEG 19KT 3193 10095

JW
Special weather statement, Jun 2, 2:07 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
307 PM CDT Wed Jun 2 2021

TXZ064-065-072-022045-
Tom Green TX-Coke TX-Sterling TX-
307 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...EASTERN STERLING
AND NORTH CENTRAL TOM GREEN COUNTIES UNTIL 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near
Broome, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sterling City, Broome, E.V. Spence Reservoir Near Paint Creek
Recreation Area, Water Valley, The Intersection Of Highway 158 And
Ranch Road 2059 and Us-87 Near The Coke-Tom Green County Line.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3209 10108 3209 10073 3183 10047 3152 10084
      3152 10088 3203 10116
TIME...MOT...LOC 2007Z 317DEG 18KT 3182 10090

JW
Special weather statement, Jun 2, 2:46 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
346 PM CDT Wed Jun 2 2021

TXZ064-065-071-072-022130-
Irion TX-Tom Green TX-Coke TX-Sterling TX-
346 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE...SOUTHEASTERN
STERLING...NORTH CENTRAL TOM GREEN AND NORTHEASTERN IRION COUNTIES
UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Water Valley, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Arden, Water Valley, Grape Creek and Us-87 Near The Coke-
Tom Green County Line.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3161 10094 3177 10075 3160 10047 3137 10071
TIME...MOT...LOC 2046Z 312DEG 20KT 3163 10081

JW
Special weather statement, Jun 2, 3:12 PM CST, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
412 PM CDT Wed Jun 2 2021

TXZ073-154-022200-
McCulloch TX-Concho TX-
412 PM CDT Wed Jun 2 2021

...SPECIAL WEATHER STATEMENT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melvin, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Melvin and Salt Gap.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3123 9973 3134 9966 3128 9940 3106 9955
TIME...MOT...LOC 2112Z 308DEG 5KT 3124 9964

JW
Special weather statement, Jun 2, 3:43 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
443 PM CDT Wed Jun 2 2021

TXZ066-072-073-022230-
Runnels TX-Tom Green TX-Concho TX-
443 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miles, moving southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Paint Rock, Miles, Mereta, Lowake, Eola, Rowena, Vick, The
Intersection Of Us-83 And Ranch Road 1929, Us-83 Near The Concho-
Runnels County Line and The Intersection Of Ranch Road 380 And Ranch
Road 381.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3160 10036 3169 10028 3169 10024 3174 10024
      3178 10020 3164 9980 3133 10008
TIME...MOT...LOC 2143Z 313DEG 19KT 3161 10025

JW
Special weather statement, Jun 2, 3:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
447 PM CDT Wed Jun 2 2021

TXZ071-072-022230-
Irion TX-Tom Green TX-
447 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tankersley, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Angelo, Knickerbocker, San Angelo State Park, O.c. Fisher
Reservoir, Arden, Twin Buttes Reservoir, Lake Nasworthy, Tankersley,
Sherwood, Goodfellow Air Force Base and Us-67 Near The Irion-
Tom Green County Line.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3141 10092 3159 10071 3144 10032 3115 10067
TIME...MOT...LOC 2146Z 313DEG 19KT 3143 10066

JW

The radar

The Dyess AFB radar (KDYX), 118 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nolan

When
June 2, 3:53 PM CST
Where
Nolan County, 1.81 mi NE of Roscoe
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.450, -100.510

A storm chaser reported golf ball size hail at the I-20/US 84 spilt east of Roscoe.

Thunderstorm Wind, Tom Green

When
June 2, 4:22 PM CST
Where
Tom Green County, 0.91 mi SE of Wall
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
31.360, -100.310

The West Texas Mesonet site reported a wind gust of 66 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968753, 968754.